What should you do when you have a tension or a migraine headache? What should you do when you are experiencing chronic pain? Take a pain pill, right? WRONG! Most people don’t have a second thought when it comes to taking analgesics for their chronic headaches or other assorted aches and pains, but research from the St. Louis University School of Medicine demonstrates that “analgesic use seems to be the primary factor in promoting the development of chronic pain.” It was found that painkillers, instead of helping relieve the chronic pain, can actually be the cause of it.
“The best thing a person with chronic headaches can do is get off the painkillers,” says Paul Duckro, associate professor of psychiatry at St. Louis University. “In our studies, two-thirds of the chronic headache sufferers benefited from the withdrawal of medication.” Two-thirds of the chronic headache sufferers not only did not get rid of their headaches with the medications they were taking, but increased their severity through the use of analgesics.
“Evidently, at a certain point in a chronic sufferer’s intake of analgesics (including aspirin, ibuprofen, acetaminophen and the stronger narcotic painkillers), the headache becomes drug-induced. In an irony of biology, a substance intended to reduce pain becomes a factor in producing it.” Ibuprofen is the “pain-relieving” ingredient in Advil, Motrin IB, Nuprin and many other headache medications. Acetaminophen is the active “painkilling” ingredient in Tylenol. You should be aware that these popular medications may be hindering your recovery from your chronic headaches. And even worse, the medications that are supposed to be relieving your pain may actually be the cause of it.
According to Duckro: “The person takes some aspirin, but the pain increases. So the person takes some more aspirin. Then the person begins to take aspirin in anticipation of the pain, thinking, ‘If it’s this bad when I’m taking medicine, it’s going to be unbearable without.’ Gradually, the person – and it’s more often a woman – gets a headache whenever the medicine is not being taken.” (Duckro is director of St. Louis University’s Biobehavioral Treatment Center, which has its own headache management program).
Dr. William Bennett, head of nephrology at Oregon Health Sciences University, estimates that over-the-counter painkillers are responsible for as many as 20% of the 125,000 cases of end-stage kidney disease in the United States. All drugs have side effects. These can include dizziness, lightheadedness, nausea, vomiting, stomach pain, liver damage, kidney damage, internal bleeding and many other symptoms including death. We have always known and recognized these possible negative consequences from ingesting drugs (unless we don’t read the labels), but we continue to take these analgesics by the mega millions with the hope of relieving our pain and discomfort.
There is no guarantee that if we take a pain pill for our chronic migraine headaches, stomach aches or other types of pain it will actually eliminate the pain. There is also no guarantee that we won’t experience unwanted reactions to the drug itself. But when the pain gets so bad we often decide that the possible relief outweighs the risk associated with the analgesic.
But what most of us do not realize is that there may be one more consequence from taking medication for chronic headaches. We may find that the analgesics are actually the cause of the symptoms, that without them we wouldn’t be having so many headaches. If you suffer with chronic headaches you may find that the pills you are taking are actually inducing your discomfort. And you may also discover that when you stop taking the medication you begin to experience fewer chronic migraines. After all, according to the director of St. Louis University’s Biobehavioral Treatment Center two-thirds of the chronic headache sufferers benefited from the withdrawal of medication.